Alert archive / South Dakota / Wind Advisories in 2010

Wind Advisory 4, NWS Aberdeen, SD

May 1, 201026 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at May 1, 2010, 2:52 AM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at May 1, 2010, 8:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 1, 2010, 2:52 AM CDT (07:52 UTC)
In effect from
May 1, 2010, 8:00 AM CDT
Expired
May 1, 2010, 7:20 PM CDT
In force
11 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WWUS73 KABR 010752
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
252 AM CDT SAT MAY 1 2010

...STRONG WEST WINDS SETTING UP TODAY...

.A STRENGTHENING PRESSURE GRADIENT AND STRONG WINDS TO MIX OUT
TODAY...WILL RESULT IN MUCH OF THE AREA EXPERIENCING SUSTAINED
WINDS BETWEEN 25 AND 35 MPH...WITH SOME AREAS ACHIEVING WIND GUSTS
TO 45 MPH.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011600-
/O.NEW.KABR.WI.Y.0004.100501T1300Z-100502T0100Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
252 AM CDT SAT MAY 1 2010 /152 AM MDT SAT MAY 1 2010/

...WIND ADVISORY IN EFFECT FROM 8 AM CDT /7 AM MDT/ THIS MORNING
TO 8 PM CDT /7 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM CDT /7 AM MDT/ THIS
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING. 

* BY MID MORNING...STRONG WEST WINDS WILL BE DEVELOPING.

* EXPECT SUSTAINED WEST WINDS TO PICK UP TO BETWEEN 25 AND 35 MPH
  WITH SOME WIND GUSTS UP TO 45 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DORN
2 follow-up statements
485 
WWUS73 KABR 011444
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
944 AM CDT SAT MAY 1 2010

...STRONG WEST WINDS TODAY...

.A STRENGTHENING PRESSURE GRADIENT AND STRONG WINDS TO MIX OUT
TODAY...WILL RESULT IN MUCH OF THE AREA EXPERIENCING SUSTAINED
WINDS BETWEEN 25 AND 35 MPH...WITH SOME AREAS ACHIEVING WIND
GUSTS TO 45 MPH.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020100-
/O.CON.KABR.WI.Y.0004.000000T0000Z-100502T0100Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
944 AM CDT SAT MAY 1 2010 /844 AM MDT SAT MAY 1 2010/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

* EXPECT SUSTAINED WEST WINDS OF 25 TO 35 MPH WITH SOME WIND GUSTS
  UP TO 45 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
SD
896 
WWUS73 KABR 020020
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
720 PM CDT SAT MAY 1 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020130-
/O.CAN.KABR.WI.Y.0004.000000T0000Z-100502T0100Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
720 PM CDT SAT MAY 1 2010 /620 PM MDT SAT MAY 1 2010/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

THE GUSTY WINDS ARE NOW SUBSIDING AND WILL CONTINUE TO THROUGH THE
NIGHT...THUS THE ADVISORY HAS BEEN CANCELLED. 

$$
TDK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Apr 30, 9:25 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 30, 9:25 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT FRI APR 30 2010

.UPDATE...
ONLY ONE FAIRLY SMALL AREA OF SHOWERS STILL AFFECTING THE REGION
THIS EVENING. THEY WILL TRACK FROM JUST WEST OF ABERDEEN ACROSS
THE NORTHEASTERN PART OF THE CWA THROUGH ABOUT 06Z. SKIES HAVE
CLOUDED UP ACROSS THE WESTERN CWA...AND EXPECT THE EAST TO CLOUD
UP BY 06Z OR SO. NO CHANGES MADE TO WINDS OR TEMPERATURES. NEW
AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
PCPN CHANCES...TEMPS AND WINDS ARE ALL ISSUES DURING THE SHORT
TERM. FOR TNT WEAK SFC CONVERGENT BOUNDARY APPEARS TO HAVE SET UP
JUST WEST OF THE JAMES VALLEY WITH SHOWERS AND STORMS FORMING IN
ITS VCNTY. THIS BOUNDARY WILL LIKELY CONTINUE TO MOVE SLOWLY EAST
OVERNIGHT...ESPECIALLY ONCE SOME ENERGY PIVOTS AROUND THE UPPER
LOW AND HELPS GET THINGS MOVING. MEANWHILE THE LATEST LAPS DATA
INDICATES UPWARDS OF 1K J/KG WORTH OF CAPE WITHIN FRONTAL ZONE. LL
DEWPOINTS AROUND 50 AND COLD TEMPS ALOFT ARE WORKING WITH LL
HEATING TO PRODUCE THOSE MODEST INSTABILITY NUMBERS. ONCE THE
TEMPERATURES START TO COOL THE CONVECTION SHOULD WANE FAIRLY
QUICKLY. BUT UP TO THAT POINT WE CAN EXPECTED SOME SMALL HAIL AND
GUSTY WINDS..PERHAPS EVEN A REPORT OF TWO OF FUNNELS IN STEEP
LAPSE RATE ENVIRONMENT. MEANWHILE ANOTHER MORE FORCED LINE OF
SHOWERS COULD MAKE ITS WAY INTO THE WESTERN CWA THIS EVENING
BEFORE DIEING AS AFOREMENTIONED ENERGY ALOFT ROTATES ACROSS THE
REGION. THE REST OF THE FORECAST STILL LOOKS UNSETTLED...BUT WITH
MOST SHOWER ACTIVITY BEING DRIVEN BY DAYTIME DIABATIC HEATING UNDER
COLD TEMPERATURES ALOFT. HOWEVER THAT SAID BOTH SATURDAY AND
SUNDAY ARE COLDER THROUGHOUT THE COLUMN AND THUS LOW TO MID LEVEL
LAPSE RATES WONT BE QUITE AS STEEP AS TODAY. PLUS LLM IS ALSO A
BIT LESS. BUFR SOUNDINGS FROM BOTH THE NAM AND GFS ONLY PREDICT
WEAK AMOUNTS OF CAPE BOTH AFTERNOONS. WINDS ARE ALSO OF SOME
CONCERN FOR BOTH SATURDAY AND SUNDAY. MOS GUIDANCE AND SOUNDINGS
INDICATE NEAR ADVISORY CRITERIA SPEEDS ON SATURDAY AFTERNOON AS
LOWER TROPOSPHERE MIXES OUT. HAVE DECIDED TO HOLD OFF ON ANY
HEADLINES FOR NOW BUT THAT IS SOMETHING THAT WILL NEED TO BE
REANALYZED BY LATER SHIFTS. SUNDAY SHOULD BE A BIT LESS WINDY
GIVEN SLACKENING WINDS ALOFT...LESS SFC GRADIENT AND LESS STEEP LOW
LEVEL LAPSE RATES. AS FOR TEMPERATURES...THEY SHOULD BE BELOW
NORMAL. ALL MOS GUIDANCE AS WELL AS LL THERMAL PROGS HAVE COOLED
OFF A BIT FROM PREVIOUS RUNS...PARTICULARLY ON SUNDAY. FOR SUNDAY
I COOLED OFF MAX TEMPS SOME 5 DEGREES OR MORE. OVERNIGHT LOWS
MEANWHILE WILL BE CHILLY BUT KEPT THEM A TOUCH ABOVE GUIDANCE
GIVEN EXPECTATION OF SOME LOW LEVEL WINDS CONTINUING IN THE NIGHT
PERIODS.

.LONG TERM...MONDAY THROUGH FRIDAY
MODELS ARE IN A FAIR AGREEMENT THROUGH THE EXTENDED. HOWEVER THERE
IS SOME DISAGREEMENT WITH THE PLACEMENT OF A STORM SYSTEM
THURSDAY/FRIDAY.

THE PERIOD BEGINS WITH AN AREA OF LOW PRESSURE MOVING ACROSS
SOUTHERN CANADA. THE BEST CHANCES FOR PRECIPITATION OCCURS NEAR
THE LOW PRESSURE...HOWEVER CAN NOT RULE OUT SHOWERS ALONG THE COLD
FRONT ON TUESDAY AND TUESDAY NIGHT. MOISTURE IS LACKING ALONG THE
COLD FRONT...SO WILL MENTION SCHC POPS FOR NOW. STRONG WESTERLY
WINDS APPEARS LIKELY BEHIND THE FRONT AS H85 WINDS INCREASE TO
45 KNOTS.

BEYOND TUESDAY...MODELS BEGIN TO DIVERGE WITH THE HANDLING OF THE
UPPER LEVEL FLOW PATTERN. THE 12Z GFS IS LESS AMPLIFIED THEN THE
0Z ECMWF...WHICH WOULD LEAD TO A WEAKER STORM SYSTEM NEXT WEEK.
THE 12Z GFS EVEN HAS A MORE SOUTHERN TRACK...WHICH WOULD LEAD TO
MUCH COLDER TEMPERATURES OVER THE REGION. FOR THIS FORECAST
PACKAGE...HAVE USED A BLEND OF THE GFS/ECMWF WITH REGARDS TO
POPS...AND USED ADJHPC FOR TEMPERATURES. OVERALL...THE EXTENDED
WILL FEATURE BELOW NORMAL TEMPERATURES.

&&

.AVIATION...
AN AREA OF SHOWERS WILL CONTINUE TO TRACK ACROSS THE NORTH
CENTRAL AND NORTHEASTERN PART OF THE CWA THROUGH ABOUT
06Z...AFFECTING KABR BETWEEN 02Z AND 04Z. BKN-OVC CIGS WILL REMAIN
OVER THE ENTIRE CWA THROUGH THE DAY SATURDAY. CLOUD BASES LOOK TO
GENERALLY BE IN THE 3500-6000 FOOT RANGE. VSBYS WILL BE
UNRESTRICTED. LOOK FOR WESTERLY WINDS TO INCREASE INTO THE 20 TO
30 MPH RANGE SHORTLY AFTER SUNRISE SATURDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...TDK
LONG TERM...SD
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 30, 5:26 AM CDT, 21 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT FRI APR 30 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
526 AM CDT FRI APR 30 2010 /426 AM MDT FRI APR 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

COLD AIR INSTABILITY TODAY WILL LEND ITSELF TO THE POTENTIAL FOR
WEAK BRIEF FUNNEL CLOUDS WHILE THUNDERSTORM CLOUDS BEGIN
DEVELOPING. ALSO...BECAUSE OF THE DEPTH AND STRENGTH OF COLDER AIR
ALOFT TODAY...THE POTENTIAL FOR GENERATION OF SMALL SUB SEVERE
HAIL IN SHOWERS OR THUNDERSTORMS WILL ALSO BE INCREASED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY DUE TO THE INCREASED
POTENTIAL FOR HAIL WITH CONVECTION...AND DUE TO THE POTENTIAL FOR
BRIEF WEAK FUNNEL CLOUDS ON DEVELOPING STORM CLOUDS.

DORN

Nearby

Wind Advisories in South Dakota, 2010Wind Advisories in Minnesota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.